Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 277, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2016, 5:00 AM CDT for McPherson County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2016, 5:00 AM CDT (10:00 UTC)
- Expired
- Aug 31, 2016, 5:18 AM CDT
- In force
- 18 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:00 AM CDT | HAIL 0.88 | 11 Ne Eureka, SD | A LOT OF PEA TO DIME SIZE HAIL FORMED DRIFTS IN THE YARD. SOME HAIL STILL HADN'T MELTED 4 HOURS AFTER IT OCCURRED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2682 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WUUS53 KABR 311000
SVRABR
SDC089-311045-
/O.NEW.KABR.SV.W.0277.160831T1000Z-160831T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT WED AUG 31 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 545 AM CDT
* AT 500 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
VENTURIA...OR 8 MILES NORTH OF EUREKA...MOVING SOUTH AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MCPHERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4594 9942 4578 9945 4582 9968 4594 9961
TIME...MOT...LOC 1000Z 021DEG 8KT 4589 9956
HAIL...1.75IN
WIND...<50MPH
$$
WISE2 follow-up statements
141 WWUS53 KABR 311011 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 511 AM CDT WED AUG 31 2016 SDC089-311045- /O.CON.KABR.SV.W.0277.000000T0000Z-160831T1045Z/ MCPHERSON SD- 511 AM CDT WED AUG 31 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTHWESTERN MCPHERSON COUNTY... AT 511 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF EUREKA...MOVING SOUTH AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN MCPHERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4594 9942 4578 9945 4582 9968 4594 9961 TIME...MOT...LOC 1011Z 021DEG 8KT 4587 9957 HAIL...1.00IN WIND...<50MPH $$ WISE
573
WWUS53 KABR 311018
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT WED AUG 31 2016
SDC089-311028-
/O.CAN.KABR.SV.W.0277.000000T0000Z-160831T1045Z/
MCPHERSON SD-
518 AM CDT WED AUG 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4594 9942 4578 9945 4582 9968 4594 9961
TIME...MOT...LOC 1012Z 021DEG 8KT 4585 9958
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:30 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 31, 3:30 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 330 AM CDT WED AUG 31 2016 .SHORT TERM...(Today through Friday) Issued at 325 AM CDT WED AUG 31 2016 Precipitation chances today, and fire weather on Thursday will be the forecast concerns. As of 8Z, a narrow line of convection has developed on the nose of a weak LLJ and mid level moisture advection. These storms should continue drifting southward through the morning hours and mainly impact locations between the James River and Highway 83. As the LLJ weakens later the morning, convection should dissipate as well. The rest of the short term portion of the forecast will be dry. On Thursday the region will be sandwiched between a high pressure to the east and a low pressure to the west. This region will see a fairly tight pressure gradient with strong southerly winds expected. With the winds and a dry airmass over the region, fire weather will be a concern along and west of the Missouri River on Thursday. Stronger winds are expected across most of the CWA on Friday with sustained winds of 30 mph possible. ESRL's Extreme Percentile indicates winds on Friday will range between the 90-95th percentile. While the winds will be strong, increasing LLM should limit fire weather concerns on Friday. .LONG TERM...(Saturday through Tuesday) Issued at 325 AM CDT WED AUG 31 2016 Southwest flow aloft with transient shortwave activity will dominate the extended as a broad upper trough shifts east from the Pac NW to the Rockies. Coupled with persistent sfc low pressure, this pattern will bring cooling temperatures and showers and thunderstorms through the extended period. Temperatures will fall well below average by Tuesday, with highs in the upper 60s to around 70. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1228 AM CDT WED AUG 31 2016 Expect VFR for all terminals with an east/southeast wind over the next 24 hours. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Aug 31, 4:17 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 417 AM CDT WED AUG 31 2016 SDZ005-006-010-017-018-037-051-010930- MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HAND-BUFFALO- 417 AM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED, SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHERLY WINDS OF 20 TO 25 MPH CAN BE EXPECTED ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003-004-009-015-016-033>036-045-048-010930- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN- 417 AM CDT WED AUG 31 2016 /317 AM MDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHERLY WINDS OF 20 TO 25 MPH WILL COMBINE WITH A DRY AIRMASS TO PRODUCE HIGH TO VERY HIGH FIRE DANGER THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-010930- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 417 AM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:05 PM CDT | Special Weather Statement | ABR | Dewey | 55 min |
| Aug 30, 7:12 PM CDT | Special Weather Statement | ABR | Stanley | 63 min |
| Aug 30, 7:47 PM CDT | Special Weather Statement | ABR | Faulk | 58 min |
| Aug 31, 4:21 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 39 min |
| Aug 31, 5:20 AM CDT | Special Weather Statement | ABR | McPherson | 55 min |
| Aug 31, 5:55 AM CDT | Special Weather Statement | ABR | Spink | 65 min |
| Aug 31, 6:20 AM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 31, 6:30 AM CDT | Special Weather Statement | ABR | Edmunds | 60 min |
| Aug 31, 6:38 AM CDT | Special Weather Statement | ABR | Campbell | 52 min |
| Aug 31, 6:43 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 47 min |
| Aug 31, 7:04 AM CDT | Special Weather Statement | ABR | Hand | 56 min |
| Aug 31, 7:32 AM CDT | Special Weather Statement | ABR | Campbell | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.